Alabama, 2006

Damaging Winds in Alabama, August 30, 2006

August 30, 2006 · NWS TAE · 3 events in 2 counties and zones

3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 30, 1:25 PM EST, 4 hours 5 minutes earlier.

Area forecast discussion, Aug 30, 1:25 PM EST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
225 PM EDT WED AUG 30 2006

.SYNOPSIS...AT 17Z THE COLD FRONT STRETCHED FROM EASTERN TENNESSEE
SOUTHWEST TO NEAR NEW ORLEANS. TD ERNESTO WAS CENTERED OVER SOUTH
FLORIDA THIS AFTERNOON AND MOVING TO THE NORTH. SO FAR MOST OF THE
RAIN ASSOCIATED WITH THIS SYSTEM HAS STAYED SOUTH AND EAST OF OUR
FA. A FEW STORMS WERE JUST STARTING TO DEVELOP OVER OUR EASTERN
GEORGIA ZONES. THE VAD WIND PROFILE SHOWS VERY WEAK STEERING FLOW SO
STORMS WILL BE SLOW MOVERS. SOME OF THE STORMS HAVE VERY HIGH
RAINFALL RATES SO WE WILL HAVE MINOR FLOODING CONCERNS FOR THE
REMINDER OF THE AFTERNOON INTO THE EVENING.

&&

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT...
THE GFS SHOWS A CLOSED UPPER LOW DEVELOPING OVER THE OHIO VALLEY
TONIGHT DROPPING SLOWLY SOUTH THROUGH THURSDAY NIGHT DEEPENING THE
TROUGH TO OUR WEST. AT THE SURFACE...THE LATEST GFS FORECAST
POSITIONS FOR ERNESTO THROUGH THE SHORT TERM PERIOD ARE VERY CLOSE
TO THE OFFICIAL TPC FORECAST TRACK. THIS TRACK TAKES ERNESTO NEAR
MELBOURNE THIS EVENING...ABOUT 100 MILES EAST OF JACKSONVILLE BY
12Z THURSDAY...AND INLAND NEAR THE SOUTH CAROLINA/NORTH CAROLINA
BORDER EARLY FRIDAY MORNING. ON THIS TRACK...WE CAN EXPECT ONLY
FRINGE EFFECTS WITH SOME OF THE OUTER BANDS OVER OUR EASTERNMOST
ZONES...MAINLY THIS EVENING AND THURSDAY MORNING. MEANWHILE...
AS THE TROUGH DIGS AND THE TROPICAL SYSTEM DEPARTS WELL TO OUR
NORTHEAST...THE COLD FRONT WILL PUSH INTO OUR CWA THURSDAY WITH A
MUCH DRIER AIRMASS BEING PULLED INTO THE REGION. WILL SHOW 40% POP
TONIGHT...WITH THE EXCEPTION OF THE SOUTHEAST BIG BEND WITH 50% POP.
FOR THURSDAY...CHANCE (30-40%) POPS ALL ZONES WITH NIL TO SLIGHT
POPS FOR THURSDAY NIGHT. WITH THE DRIER AIR FILTERING IN...WE MAY
SEE MIN TEMPS DIP INTO THE UPPER 60S BY FRIDAY MORNING.

.LONG TERM...BY FRIDAY...A COOLER AND DRIER AIRMASS WILL HAVE
ESTABLISHED ITSELF OVER THE REGION AND WE ARE LOOKING FOR BELOW
AVERAGE POPS FROM FRI THROUGH AT LEAST MONDAY. BY MONDAY AFTERNOON...
WELL BE TRANSITIONING BACK TO A MORE SW FLOW WHICH SHOULD BUMP
MOISTURE UP ENOUGH TO GET SOME SHRA/TSRA GOING WITH THE SEA-BREEZE.
TEMPS THROUGHOUT THE EXTENDED ARE AROUND AVG FOR HIGHS AND JUST
BELOW TO RIGHT AROUND AVG FOR LOWS. ALL IN ALL...A GREAT WEEKEND
AND START TO NEXT WEEK.

&&

.MARINE...ERNESTO IS FORECAST TO RE-INTENSIFY INTO A TROPICAL STORM
SHORTLY AFTER MOVING INTO THE ATLANTIC EAST OF MELBOURNE. AS THE
SYSTEM LIFTS TO THE NORTHEAST...WINDS WILL BACK TO THE WEST AND
INCREASE SLIGHTLY OVER OUR COASTAL WATERS. FOR NOW WILL KEEP UNDER
HEADLINE CRITERIA. OTHERWISE...WINDS AND SEAS WILL BE LOW THROUGH
THE REMAINDER OF THE PERIOD.

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGH THE
AFTERNOON AND EVENING.  SCATTERED SHOWERS AND THUNDERSTORMS ARE
ALREADY DEVELOPING ACROSS THE AREA...SO TEMPO GROUPS FOR MVFR VSBYS
AND CIGS HAVE BEEN INCLUDED AT ALL TERMINALS. SOME OF THESE STORMS
MAY RESULT IN VERY BRIEF IFR VSBYS AND CIGS... BUT PROBABILITY OF
THESE CONDITIONS AT ANY SPECIFIC TERMINAL REMAINS VERY LOW AND THEY
WERE THEREFORE NOT INDICATED IN THE TAF. THE SHOWER AND THUNDERSTORM
ACTIVITY SHOULD DISSIPATE INTO THE EVENING RESULTING IN VFR
CONDITIONS ACROSS THE AREA TONIGHT. FOR TOMORROW MORNING...INCLUDED
TEMPO GROUPS FOR MVFR VISIBILITIES AT DHN...ABY...AND VLD. HOW DENSE
THE FOG IS...OR WHETHER IT FORMS AT ALL... WILL LARGELY DEPEND ON
WHETHER THE TERMINALS RECEIVE ANY RAIN TODAY AND HOW MUCH OF AN
UPPER LEVEL CLOUD DECK FORMS OVERNIGHT. EXPECTING THE VFR CONDITIONS
TO CONTINUE INTO THE DAY TOMORROW WITH TYPICAL AFTERNOON SHOWERS AND
THUNDERSTORMS AFTER 18Z.

&&

.FIRE WEATHER...DRIER AIR WILL FILTER INTO THE REGION FRIDAY INTO
THE WEEKEND BUT MINIMUM RH VALUES ARE FORECAST TO REMAIN ABOVE
CRITICAL LEVELS. THE MODELS MAY NOT HAVE A GOOD HANDLE ON HOW MUCH
DRY AIR WILL FILTER IN AT THE SURFACE SO WE WILL HAVE TO MONITOR
CLOSELY FOR POSSIBLE RED FLAG CONDITIONS FRIDAY AND SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  74 93 72 92/ 40 30 20 20
PANAMA CITY  77 91 74 90/ 40 30 10 10
DOTHAN       72 90 69 89/ 40 30 10 10
ALBANY       73 92 70 90/ 40 40 20 20
VALDOSTA     73 93 71 92/ 40 40 20 20
CROSS CITY   75 90 73 90/ 50 40 20 30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.

&&

AVIATION...FOURNIER/MANNING
SHORT TERM/MARINE...BARRY
LONG TERM...MCNATT
Hazardous weather outlook, Aug 30, 4:00 AM EST, 13 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
500 AM EDT WED AUG 30 2006

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ750-755-770-775-310900-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT TO 20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL EXTENDING FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL EXTENDING FROM
20 TO 60 NM-
400 AM CDT WED AUG 30 2006 /500 AM EDT WED AUG 30 2006/

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...NORTHWEST FLORIDA...SOUTH
CENTRAL GEORGIA...SOUTHWEST GEORGIA AND GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT.
SHOWERS AND THUNDERSTORMS ARE LIKELY ACROSS THE REGION TODAY AS AN
UPPER LEVEL TROUGH APPROACHES FROM THE NORTHWEST AND TROPICAL
STORM ERNESTO MOVES NORTH AND THEN NORTHEAST THROUGH THE PENINSULA
OF FLORIDA AND OFF THE EAST-CENTRAL FLORIDA COAST TONIGHT. NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...ALTHOUGH A FEW
ISOLATED STORMS MAY PRODUCE HEAVY RAINFALL...FREQUENT
LIGHTNING...AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
TROPICAL STORM ERNESTO WILL CONTINUE ON ITS NORTHEAST PATH
THURSDAY AND IN ITS WAKE...DRIER AIR WILL MOVE IN OVER OUR AREA.
THIS WILL CREATE LOWER THAN NORMAL CHANCES FOR PRECIPITATION
FRIDAY THROUGH MONDAY AS WELL AS KEEP TEMPERATURES AROUND OR JUST
BELOW NORMAL. BY MONDAY...RAIN CHANCES SLOWLY BEGIN TO INCREASE
WITH THE NORMAL SEA-BREEZE INTERACTIONS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/TAE.

MCNATT

In the hours before

Special weather statement, Aug 30, 2:52 PM EST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
352 PM EDT WED AUG 30 2006

GAZ121-123-142-302030-
CALHOUN-CLAY-EARLY-
352 PM EDT WED AUG 30 2006

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR CALHOUN...EASTERN
CLAY AND NORTHERN EARLY COUNTIES IN SOUTHWEST GEORGIA...

* UNTIL 430 PM EDT

AT 348 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR EDISON...OR 11 MILES WEST OF MORGAN...MOVING
EAST AT 10 MPH.

THIS STORM WILL BE NEAR...
  ARLINGTON BY 405 PM EDT.
  MORGAN BY 425 PM EDT.

SMALL HAIL...AND WINDS OF 30 TO 40 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM IS PRODUCING TORRENTIAL DOWNPOURS WHICH MAY CAUSE
LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS. REMEMBER...DO NOT
ATTEMPT TO DRIVE YOUR VEHICLE ACROSS FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING WITH THIS
STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER
ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

14-MROCZKA
Special weather statement, Aug 30, 3:16 PM EST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
416 PM EDT WED AUG 30 2006

FLZ007-008-302100-
COASTAL WALTON-INLAND WALTON-
316 PM CDT WED AUG 30 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR WALTON COUNTY...

* UNTIL 400 PM CDT

AT 313 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS EXTENDING FROM DE FUNIAK SPRINGS TO 10 MILES
NORTH OF SANTA ROSA BEACH. THE STORMS WERE NEARLY STATIONARY.

WINDS OF 30 TO 40 MPH ARE POSSIBLE WITH THESE STORMS.

THIS STORMS ARE ALSO EXPECTED TO PRODUCE TORRENTIAL DOWNPOURS WHICH
MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...ARE
ALSO PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT 8 5 0 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE NEAREST
LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

18-WOOL
Special weather statement, Aug 30, 3:33 PM EST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
433 PM EDT WED AUG 30 2006

GAZ126-302115-
LEE-
433 PM EDT WED AUG 30 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LEE COUNTY IN
SOUTHWEST GEORGIA...

* UNTIL 515 PM EDT

AT 425 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES EAST OF
SMITHVILLE TO 6 MILES NORTHWEST OF ALBANY...MOVING SLOWLY EAST
AT 5 MPH.

THESE STORMS WILL BE NEAR...
  LEESBURG BY 440 PM EDT.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING.

ALSO...THESE STORMS ARE PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.
REMEMBER...DO NOT ATTEMPT TO DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

14-MROCZKA
Special weather statement, Aug 30, 4:27 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
527 PM EDT WED AUG 30 2006

GAZ127-302215-
WORTH-
527 PM EDT WED AUG 30 2006

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR WORTH COUNTY...

* UNTIL 615 PM EDT

AT 518 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES NORTHWEST OF SYLVESTER...MOVING SOUTH
AT 10 MPH.

THIS STORM WILL BE NEAR...
  EAST DOUGHERTY BY 610 PM EDT.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING.

ALSO...THESE STORMS ARE PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.
REMEMBER...DO NOT ATTEMPT TO DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

18-WOOL
Special weather statement, Aug 30, 4:35 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
535 PM EDT WED AUG 30 2006

ALZ066-302215-
DALE-
435 PM CDT WED AUG 30 2006

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR DALE COUNTY IN
SOUTHEAST ALABAMA...

* UNTIL 515 PM CDT

AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR OZARK...MOVING SOUTHEAST AT 5 MPH.

THIS STORM WILL BE NEAR...
  5 MILES NORTHEAST OF NEWTON BY 515 PM CDT.

WINDS OF 30 TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING.

ALSO...THIS STORM IS PRODUCING TORRENTIAL DOWNPOURS WHICH MAY CAUSE
LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS. REMEMBER...DO NOT
ATTEMPT TO DRIVE YOUR VEHICLE ACROSS FLOODED ROADWAYS.

14-MROCZKA
Special weather statement, Aug 30, 4:55 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
555 PM EDT WED AUG 30 2006

ALZ066-302245-
DALE-
455 PM CDT WED AUG 30 2006

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR DALE COUNTY IN
SOUTHEAST ALABAMA...

* UNTIL 545 PM CDT

AT 448 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATED A STRONG THUNDERSTORM NEAR OZARK. THIS STORM WAS MOVING
EAST AT AROUND 5 MPH.

SMALL HAIL...AND WIND GUSTS TO AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH
THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES
NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

ALSO...THIS STORM IS PRODUCING TORRENTIAL DOWNPOURS WHICH MAY CAUSE
LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

14-MROCZKA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dale

When
August 30, 5:30 PM EST
Where
Dale County, Ozark
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
31.450, -85.650

The Dale County EMA reported several trees and power lines down. The entrance to the U.S. Post Office was damaged.

Thunderstorm Wind, Dale

When
August 30, 5:30 PM EST
Where
Dale County, Ewell
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
31.417, -85.583

A double-wide trailer and two adjacent sheds were damaged. Reported by the Dale County EMA.

Thunderstorm Wind, Coffee

When
August 30, 6:40 PM EST
Where
Coffee County, 2 mi NE of Elba
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
EMERGENCY MANAGER
Coordinates
31.433, -86.050

The Coffee County EMA reported a few trees down on County Road 239.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530362, 5530363, 5530364.